Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 18, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Oct 26, 2023, 3:53 PM CDT for 8 counties in Kansas. It took effect at Oct 27, 2023, 12:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2023, 3:53 PM CDT (20:53 UTC)
- In effect from
- Oct 27, 2023, 12:00 AM CDT
- Expired
- Oct 27, 2023, 4:02 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335 WWUS73 KICT 262053 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 353 PM CDT Thu Oct 26 2023 KSZ032-033-047-048-050-067-082-091-271100- /O.NEW.KICT.WI.Y.0018.231027T0500Z-231027T1400Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, Kingman, Anthony, Harper, and Attica 353 PM CDT Thu Oct 26 2023 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT FRIDAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Russell, Lincoln, Barton, Ellsworth, Rice, Reno, Kingman and Harper Counties. * WHEN...From midnight tonight to 9 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
175 WWUS73 KICT 270902 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 402 AM CDT Fri Oct 27 2023 KSZ032-033-047-048-050-272315- /O.CAN.KICT.WI.Y.0018.000000T0000Z-231027T1400Z/ /O.NEW.KICT.FZ.W.0005.231028T0800Z-231028T1500Z/ Russell-Lincoln-Barton-Ellsworth-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, and Sterling 402 AM CDT Fri Oct 27 2023 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM CDT SATURDAY... ...WIND ADVISORY IS CANCELLED... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHEN...From 3 AM to 10 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ067-082-091-271015- /O.CAN.KICT.WI.Y.0018.000000T0000Z-231027T1400Z/ Reno-Kingman-Harper- Including the cities of Hutchinson, Kingman, Anthony, Harper, and Attica 402 AM CDT Fri Oct 27 2023 ...WIND ADVISORY IS CANCELLED... Winds have decreased over the last couple of hours and therefore the wind advisory has been cancelled. $$ KSZ049-051-052-272315- /O.NEW.KICT.FZ.W.0005.231028T0800Z-231028T1500Z/ Saline-McPherson-Marion- Including the cities of Salina, McPherson, Hillsboro, Marion, and Peabody 402 AM CDT Fri Oct 27 2023 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHEN...From 3 AM to 10 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Lawson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 26, 12:39 PM CDT, 3 hours 14 minutes earlier. Its key messages:
- Issued at 338 AM CDT Thu Oct 26 2023 * Showers/storms lingering this morning over eastern Kansas. * Much colder below average temperatures arriving by Friday, and persisting into mid next week. * Potential for wintry precipitation in the form of rain, sleet, freezing rain, and possibly some snow Saturday-Sunday.
Area forecast discussion, Oct 26, 12:39 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1239 PM CDT Thu Oct 26 2023 .KEY MESSAGES... Issued at 338 AM CDT Thu Oct 26 2023 * Showers/storms lingering this morning over eastern Kansas. * Much colder below average temperatures arriving by Friday, and persisting into mid next week. * Potential for wintry precipitation in the form of rain, sleet, freezing rain, and possibly some snow Saturday-Sunday. && .SHORT TERM...(Today through Friday night) Issued at 338 AM CDT Thu Oct 26 2023 Some lingering showers and thunderstorms should persist through about mid-morning over eastern Kansas, ahead of the approaching potent upper trough. These chances should generally remain along and east of the Flint Hills. Additional pockets of locally heavy rain are possible. Low clouds may tend to linger through at least midday given a continued moist boundary layer, although the rather shallow moisture profile and veering/drying 850mb flow should allow for at least partly sunny skies by afternoon from west to east. Given continued breezy south winds and anomalous thickness values, this should support seasonably warm temperatures in the 70s to near 80 degrees. Big changes arrive from the north tonight, as a strong cold front blasts south through Mid-America, with much colder temperatures and stout/gusty north winds in its wake. Despite moisture and lift being relatively shallow, thinking there's potential for scattered showers/thunderstorms along the southward surging front later tonight, mainly after midnight, and generally along and southeast of the KS Turnpike. Widespread 40s-50s are likely Friday in wake of the front. Could even see a narrow period of drizzle immediately behind the frontal passage as the low-levels saturate just deep enough. .LONG TERM...(Saturday through Wednesday) Issued at 338 AM CDT Thu Oct 26 2023 The main challenge over the weekend is the potential for wintry precipitation, as a persistent western CONUS longwave trough and an associated strong upper jet interact with a quasi- stationary strong and deep frontal zone across Mid- America. Model trends continue to support high chances for wintry precipitation Saturday- Sunday, especially along/north of Highway 50, as cold air undercuts a stout warm nose aloft, and periodic subtle shortwaves move through the fast flow aloft. That said, the most probable precipitation type appears to be a rain- sleet- freezing rain mix, with possibly a mix with snow closer to I-70 where the warm nose aloft isn't as stout. While a major winter event appears unlikely at this time, some minor to modest impacts to travel certainly are plausible given the synoptic pattern, with light ice-sleet-snow accumulations possible. Stay tuned, as we continue to refine details with subsequent forecasts. The growing season will end across the region this weekend, with widespread overnight lows in the 20s by Saturday night--Sunday night. The unseasonably chilly airmass should hang around through about mid-week, with model consensus moderating temperatures back closer to normal by late week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1229 PM CDT Thu Oct 26 2023 --LLWS possibilities at KSLN, KHUT and KICT tonight Some lingering MVFR and IFR CIGs will start this TAF period but clearing is expected for all terminals by 20Z this afternoon. Tonight the next front, this one much more powerful, will be rolling through the region. This will create some LLWS possibilities for a few hours at KSLN, KHUT and KICT tonight. Expecting these LLWS possibilities during the 04Z to 08Z frame. Once the front comes through, it will remove the LLWS and replace it with low level turbulence. The remainder of the TAF period will be VFR but windy creating a continual low level turbulence issue with surface wind gusts approaching 35-40kts at times by the end of the TAF period. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 47 52 37 / 0 20 0 10 Hutchinson 76 43 51 33 / 0 10 0 10 Newton 76 45 51 35 / 10 20 0 10 ElDorado 75 47 51 36 / 10 30 10 10 Winfield-KWLD 78 51 54 39 / 10 20 20 20 Russell 76 38 47 29 / 0 10 0 10 Great Bend 77 39 48 31 / 0 10 0 10 Salina 77 41 50 32 / 10 10 0 10 McPherson 76 42 50 32 / 0 10 0 10 Coffeyville 78 59 62 43 / 50 10 40 30 Chanute 76 50 53 41 / 60 20 40 20 Iola 75 49 52 39 / 60 30 40 20 Parsons-KPPF 77 55 58 42 / 50 20 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...Metzger
Hazardous weather outlook, Oct 26, 4:07 AM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 407 AM CDT Thu Oct 26 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 407 AM CDT Thu Oct 26 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Areas of showers and thunderstorms will remain possible through about mid-morning over eastern Kansas, mainly along and east of the Flint Hills. Pockets of heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another couple rounds of precipitation is expected across the region Saturday through Sunday evening. While a major winter event is not expected, a mix of rain, sleet, freezing drizzle, and possibly some light snow is expected, as much colder air spreads south into the region. Light ice and sleet accumulations are possible, especially across central Kansas, where some minor to modest travel impacts are possible. Stay tuned, as details are refined with subsequent forecasts. Widespread sub-freezing temperatures will spread south across the region Saturday night and Sunday night, persisting through Tuesday night. This will mark the end of the growing season. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.